How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Vet Your Own Question
Vet
Vet, Veterinarian
Category: Vet
Satisfied Customers: 83
Experience:  I have spent many years in mixed practice, dealing with all the major species.
76153631
Type Your Vet Question Here...
Vet is online now

From time to time my dog has had a course of prednisol one-the

Customer Question

From time to time my dog has had a course of prednisol one-the hair on her back has thinned quite badly, Do you think it will grow back. She had a small patch last year but it grew back, I . moss
Submitted: 2 years ago.
Category: Vet
Expert:  Vet replied 2 years ago.
Vet : Hi there, vet Andrew here. What breed is Boo and what is the prednisol treating?
JACUSTOMER-39t0fqc9- : Boo is a patter dale terrier, she gets itchy now and then a d
Vet : What dose was she on?
JACUSTOMER-39t0fqc9- : one tablet Ming.&eve. for 3days then one tablet every other day for 10days the n one every other til finished. I think that is correct it was some months ago now.
Vet : Does she go under anywhere, e.g. a fence, where the back could be being regularly scraped as she goes through?
JACUSTOMER-39t0fqc9- : No,
Vet : OK. Prednisol is a type of steroid. These drugs are good at reducing itchy skin and inexpensive, but they do have side effects, such as increased appetite, thirst, muscle thinning and weight gain. The side effects you are starting to see is thinning of the skin and hair loss.
Vet : You will have to be careful about further dosing. Does Boo have a particular place she gets itchy, or is it all over?
JACUSTOMER-39t0fqc9- : Do you think. The hair will grow back at all ? Or do I need to get her a wig? !!!
Vet : If the steroids are stopped soon enough, then the hair will gradually grow back and the skin will recover, but it may take a few months. No need for a wig just yet!
Vet : She will, of course, still get her itchiness, so the reason I asked about where she gets it is you can get steroid creams to put on the affected areas rather than dosing her whole body to minimise side effects.
JACUSTOMER-39t0fqc9- : The steroids have been stopped for a while now and if possible will try to not to let her have any more. What cream do you recommend or ddo they have to be pres ribed ?
Vet : The proper veterinary cream is fuciderm. However, at a pinch you can get human steroid creams from the pharmacy. They are not as strong but may just do the job. Combine this with Piriton (hayfever tablets) at about one 4mg tablet two-three times daily when she's bad.
Vet : Wear gloves when applying the cream, and reduce the piriton dose if she seems drowsy.
Vet : All the best, ***** *****
Vet and other Vet Specialists are ready to help you